Osteoporosis in a young woman after 6 years of levonorgestrel administration from intrauterine devices?
- 1Clinical Pharmacology, Clinic and Policlinic for Psychiatry, Psychosomatic and Psychotherapy of the University of Regensburg, Universitaetsstraße 84, Regensburg, 93053, Germany
- 2Institute for Experimental and Clinical Pharmacology and Toxicology, University of Erlangen-Nuremberg, Fahrstraße 17, Erlangen, 91054, Germany
- Published 5 March 2009
This report describes a young woman who developed dysmenorrhoea at the age of 12. She received a levonorgestrel (LNg)-releasing intrauterine device at the age of 21, and this was replaced twice within 8 years. At the age of 28, she started to have multiple bone and joint pain (predominantly low back pain), which, after intensive diagnostic of blood parameters and bone CT, turned out to result – from a manifest (mild) osteoporosis. Since the woman developed very low (postmenopausal) oestradiol levels during the presence of the gestagen-releasing device and encountered normalisation of oestradiol production after removal, suppression of the hypophysial–ovarian axis is proposed as the cause of both lack of oestradiol and osteoporosis. This poses the question of whether long-term use of such devices in young women may result in reduced bone density in the early phases of life, paving the way to serious osteoporosis at menopause.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.